Decorative image

Treating mouth problems

There are various ways of treating the mouth problems that cancer can cause. They include mouthwashes, artificial saliva and jaw exercises.

Looking after your mouth

Preventing mouth problems is better than trying to treat them once you have them.

You can help prevent mouth problems by keeping your mouth clean and moist. This might not keep mouth problems away altogether. But it will make you less likely to get an infection on top of mouth ulcers or a sore mouth.

Tell your doctor or nurse about them straight away if you do develop any mouth problems.

Treatment for problems

Mouth ulcers are most likely to develop about 5 to 10 days after chemotherapy starts. They start a bit later with radiotherapy to the mouth. They usually go away soon after your treatment finishes.

Ulcers caused by biological therapy may occur several weeks or months after the first dose.

Sometimes mouth ulcers get infected. Infection is more serious when you’re having cancer treatment and your doctor will need to treat the infection quickly.

Your doctor will give you mouthwashes to prevent infection if you’re having a cancer drug that tends to cause mouth ulcers.

You might get an infection in your mouth called thrush. You can usually treat this with anti fungal mouth drops, pastilles or a gel. You could also have a course of anti fungal tablets.

You might need to have anti fungal treatment through a drip into a vein in your arm if the thrush is bad. 

Changes to your cancer treatment

Sometimes mouth ulcers can get so bad that your doctor might decide to lower your dose of the cancer drug. Or they might stop treatment altogether until the ulcers clear up.

This can be very distressing as you probably just want to get the treatment over with. But it’s very important that your mouth recovers before you go on with treatment.

Discuss any worries you have with your doctor and nurses. They understand that this setback might be difficult for you to deal with.

Your mouth might get sore during radiotherapy treatment to your head or neck. Or it might happen during a course of cancer drugs.

Tell your doctor straight away if your mouth or gums are really sore. You are not making a fuss and most doctors will be happy to give you strong painkillers for this. If the pain in your mouth is very bad, you might need a morphine drip for a short time while you recover.

The salivary glands keep your mouth moist by making spit (saliva). Radiotherapy to the head and neck can affect these glands. You might have less saliva than usual or none at all.

This can make it uncomfortable for you to chew or swallow. Speaking can also feel strange if your mouth is very dry.

A dry mouth also increases the risk of infection as saliva is also very important in keeping your mouth healthy and preventing the build up of micro organisms.

It can take 6 months or more for saliva production to go back to normal after radiotherapy. It might never completely recover if you've had radiotherapy directly to your salivary glands. 

Natural and artificial saliva

As long as you’re making some saliva, drugs to stimulate your salivary glands might help. These include pilocarpine and bethanechol.

The drugs have side effects and may cause sweating, blurred vision, or sickness. It might take up to 3 months for pilocarpine to work.

You can also stimulate saliva with sugar free chewing gum or mints, or by sucking boiled sweets. 

Ask your doctor or specialist nurse about artificial saliva if you have no saliva. This comes as:

  • a lozenge that you suck
  • a spray
  • a mouth gel

There are different types of artifical saliva. You might need to try a few to find the one that suits you.

It is also important to continue with your regular mouth care. As well as sipping cool drinks to help with a dry mouth.

Other treatments such as acupunture might help. Ask your doctor or nurse about them.

Your sense of taste might change as soon as you start treatment or some time afterwards.

With radiotherapy it usually takes a while before you notice taste changes. With some cancer drugs you may notice it as soon as you have your injection or drip.

A dietician can give you advice on dealing with taste changes. Ask your doctor or nurse to refer you.

Having radiotherapy to your mouth makes you more likely to get tooth decay. You’ll need to go for check ups at the dentist more often than usual during and after your course of treatment.

Having fluoride treatment before your radiotherapy starts might help to protect your teeth. The fluoride treatment may be a mouthwash or gel you use every day. Your dentist might need to remove any unhealthy teeth before you start radiotherapy.

Remember that if you’ve been having cancer treatment or are going to have it, tell your dentist before you have any dental work done. Continue to have regular check ups with your dentist once your treatment has finished.

Your cancer treatment might make your mouth sore and dry which can make it difficult to keep your dentures in. See your dentist if you have any problems.

Clean your dentures at least twice a day. You might be tempted to leave them out for long periods if they’re giving you a lot of trouble. But this isn’t usually a good idea as your gums can change shape if you don't wear your teeth. Your dentures then may not fit and will be uncomfortable to wear after your treatment ends.

Ask your doctor or dentist for advice.

Certain muscles in your face help to move your jaw. The muscles can become stiff during radiotherapy or surgery to the back of the mouth and throat (pharynx). This is called Trismus.

Your doctor or dentist may suggest some gentle jaw exercises to help prevent this becoming a permanent problem.

Talk to a physiotherapist or a speech and language therapist at the hospital if you’re concerned. Ask your doctor, radiographer or nurse to refer you.

Swallowing can be very difficult if your cancer treatment makes your mouth sore and dry. You might find it helps to eat moist foods and sip water.

Let your doctor know if you are in a lot of pain. They can prescribe painkillers to help you get through this difficult time.

You can lose your appetite if you have mouth problems, so you might lose weight.

Talk to your radiographer, doctor or nurse if you’re having problems eating because of treatment side effects. They might refer you to a dietician for advice.

You’ll probably need to take food supplements, such as high calorie drinks, until your mouth feels better. Your doctor can prescribe these for you. You may lose some weight even if you take these supplements.

Your doctor might suggest tube feeding if your mouth is very sore and you can't eat. You have this until your mouth recovers. 

For this you have liquid food through a tube into your stomach

You might have to go into hospital to have the tube feeds, at least to start with.

Bisphosphonates such as zoledronic acid are drugs that help prevent or control bone thinning. Doctors use them to help treat bone damage caused by some cancers.

Before starting a bisphosphonate your doctor will advise you to have a dental check up. And to have any necessary dental work done. This is because bisphosphonates can cause damage to the jaw bone (osteonecrosis).

This is a rare side effect that might happen if you have bisphosphonates for more than a year.

Last reviewed: 
30 Jul 2015
  • Management of Oral and Gastrointestinal Mucosal Injury: ESMO Clinical Practice Guidelines  
    D E Peterson and others
    Annuals of Oncology, 2015

  • UKOMiC

    Accessed 2015

  • Interventions for the management of dry mouth: topical therapies  
    S Furness and others
    Cochrane Review, 2011

  • Interventions for the management of dry mouth: non-pharmacological interventions 
    S Furness and others
    Cochrane Review, 2013

Information and help

Dangoor sponsorship

About Cancer generously supported by Dangoor Education since 2010.